Indiana, 2021

Hail and High Wind in Indiana, March 25 to 26, 2021

March 25 to 26, 2021 · NWS IND · 21 events in 16 counties and zones

During the late evening hours of March 25th, a series of storms moved across south central Indiana. A warm front was situated along the Ohio River with plenty of lower and upper level shear, but a general lack of instability.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$475,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

During the late evening hours of March 25th, a series of storms moved across south central Indiana. A warm front was situated along the Ohio River with plenty of lower and upper level shear, but a general lack of instability. As storms quickly raced to the north at 70-80 mph, they became elevated once going north of the warm front leading to isolated areas of large hail and large amounts of small hail. Hail size was likely larger than the 1.50 inch report, but generally moved over rural areas during the peak of the storm. Later that evening, a more surface based line moved across southeastern Indiana but had little to no impact due to a lack of instability. Strong gradient winds moved in after midnight as the surface low moved through with sporadic wind damage reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 25, 6:00 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Mar 25, 6:00 PM EST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
700 PM EDT Thu Mar 25 2021

.Mesoscale Update...
Issued at 700 PM EDT Thu Mar 25 2021

...TORNADO WATCH #51 REMAINS IN EFFECT UNTIL MIDNIGHT EDT...

Continue to monitor a HIGHLY conditional severe thunderstorm and
tornado threat across southern central Indiana. As of 22Z/6PM EDT,
surface analysis shows a strengthening 1001 mb surface low rapidly
pushing northeastward roughly across far southern Illinois, with a
surface warm front stretching from the cyclone center along or just
slightly north of the Ohio River. As the low moves northeast, expect
to see a rapid and massive increase in effective bulk shear across
the watch area to 60-80+KT, along with an attendant massive increase
in low level shear (effective SRH values 200-400+ m^2/s^2).

As is often the case this time of year, question is how far north
the instability corridor manages to push as surface destabilization
begins in earnest with the loss of diabatic heating. Latest HRRR
soundings in the watch area show good potential for a surface-based
convective environment to nudge into the southern forecast area by
02Z.

Over the last ~90-120 minutes, incipient but slightly struggling
convective development has been ongoing from near/east of the
KPAH area south/southwestward along a pre-cold frontal trough.
However, development has been more robust in a corridor slightly
further east ahead of the trough. The eastern activity appears
likely to miss the forecast area to the southeast, with the first
area expected to be the source of convective activity in the area
later this evening, whether elevated or not.

Assuming convection does become or remain surface-based as it pushes
rapidly northeast, narrow instability profile of roughly 500 J/KG
give or take a couple hundred joules will be sufficient for a solid
tornado threat for a few hours after sunset, although in the absence
of more robust instability any tornadoes will likely be temporally
brief. However, in the context of extreme storm motions as high as
60-70KT, even brief tornadoes may cover quite a bit of ground.

&&

.Forecast Update...
Issued at 646 PM EDT Thu Mar 25 2021

Raised PoPs the next couple of hours, mainly over southwestern
counties as very fast moving cluster of showers should move in
before 00z. More detailed info soon forthcoming in a mesoscale
discussion.

&&

.Short Term...(This Afternoon through Friday night)
Issued at 233 PM EDT Thu Mar 25 2021

...SEVERE STORMS POSSIBLE THIS EVENING...
...HIGH WIND EVENT EXPECTED TONIGHT...

This Afternoon and Tonight...
Initial area of warm advection precipitation currently moving
through the area is expected to lift off to the northeast by the
late afternoon hours. Little to no surface or elevated instability
exists over the area at this time, although short term model data
suggest decent elevated instability for this time of year may
begin advecting in from the south towards evening, courtesy of
steeper mid level lapse rates in the wake of this afternoon's
rainfall.

Short term models suggest another area of significant lift,
associated with the upper low/vorticity lobe and surface cold
front/occlusion moving out of the Missouri and Arkansas area, will
approach the southwest zones around 260000Z-260100Z. As a result,
expecting more widespread showers and thunderstorms to begin
developing by that time. Deep layer shear and helicity values
continue to look very high ahead of the front this evening,
especially over about the southeast two thirds of the forecast area.
This coupled with the elevated instability should support rotating
storms, both along and ahead of the front, but limited surface based
instability may help to keep any circulations elevated. Will have to
closely monitor instability trends this evening.

The front is expected to pass off to the northeast by 260500Z or so,
which should end any convective severe threat. Some wrap around
rainfall, associated with the upper low, may move through mainly the
northern zones during the early morning hours of Friday, so will
keep PoPs a little higher in those areas late tonight.

Models continue to suggest near dry adiabatic lapse rates up to
about 900mb in the immediate wake of the frontal passage, along
with a 50-60 kt low level jet wrapping around the back side of the
low. This scenario supports the potential for winds in excess of 50
kts to mix down for a period in the post frontal zone late tonight.
Based on above, decided to expand the warning a bit farther west,
and especially southeast, where it appears the best momentum
transfer may occur, given the expected surface low track.

Friday and Friday night...
Expecting winds to diminish fairly rapidly Friday morning, as the
surface and upper systems move away quickly.

Otherwise, this period looks rather quiet, with surface high pressure
moving into the local area by Friday afternoon and evening.

&&

.Long Term...(Saturday through Thursday)
Issued at 233 PM EDT Thu Mar 25 2021

On Saturday and Saturday Night...

The GFS and ECMWF shows a deep trough aloft moving through the
Plains states with SW flow in place across Indiana. Good forcing is
seen across Indiana ahead of the approaching upper trough axis.
Meanwhile at the surface a quick moving area of low pressure is
expected to push from Iowa to the Great Lakes...dragging a cold
front across Indiana on Saturday night. These features will have
ample moisture and forcing to work with...thus will include higher
pops at that time.

Sunday through Tuesday...

Dry weather will be expected as the GFS and ECMWF show broad
ridging in place aloft across the plains with some lee side
subsidence over the Ohio Valley. This results in a broad high
pressure system slowly pushing across our region through the early
part of the work week. Thus will trend toward partly cloudy days and
night and not veer far from the NBM on temps.

Tuesday Night Through Wednesday Night...

Another round of precip looks possible for the middle of the next
work week. The GFS and ECMWF once again show the development of a
broad upper trough settling across the plains states. This once
again results in southwest flow in place across Indiana and the Ohio
valley...allowing ample moisture and embedded short waves within the
flow to provide forcing. Lower levels depict a cold front
approaching Indiana and pushing across the state on Wednesday
Night. Thus have included higher pops in this window. With expected
rain will trend lows warmer and high cooler than NBM.

Thursday...

Dry weather should return at this time as high pressure is expected
to build across the area from the plains in the wake of the front.
Once again strong Ridging builds across the northern
plains...allowing subsidence to build across the Great Lakes and
Ohio Valley.

&&

.Aviation...(18Z TAF Issuance)
Issued at 557 PM EDT Thu Mar 25 2021

IMPACTS:
- Increasing gusts tonight. Gusts over 35 knots and up to 50 knots
  04-06Z to 11z-13z.
- Wind direction E-SE and veering to S and SW after 02z and west
  after 06z.
- Potential for LLWS this evening into overnight.
- MVFR and occasional IFR ceilings through the TAF period.
- Periods of showers through Friday morning. Thunder possible
  through 06z.

DISCUSSION: A strong low pressure system will bring showers to the
terminals tonight. Isolated thunderstorms, some strong are possible,
mainly at KHUF and KBMG through early overnight. Current cluster
over southwestern Illinois may intensify enough for some thunder
over KHUF through 00z and KBMG after 01z. Strong pressure gradient
will also bring windy conditions and low level wind shear to the
terminals especially 03z-11z.

&&

.IND WATCHES/WARNINGS/ADVISORIES...

High Wind Warning from 11 PM this evening to 9 AM EDT Friday for
INZ021-029>031-036>042-045>049-053>057-062>065-070>072.

Wind Advisory from 11 PM this evening to 9 AM EDT Friday for
INZ028-035-043-044-051-052-060-061-067>069.

&&

Mesoscale...Nield
Update...MK
Short Term...JAS
Long Term...Puma
Aviation...MK
Hazardous weather outlook, Mar 25, 2:54 PM EST, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
354 PM EDT Thu Mar 25 2021

INZ021-029>031-036>042-045>049-053>057-062>065-070>072-261000-
Carroll-Tippecanoe-Clinton-Howard-Montgomery-Boone-Tipton-Hamilton-
Madison-Delaware-Randolph-Putnam-Hendricks-Marion-Hancock-Henry-Owen-
Morgan-Johnson-Shelby-Rush-Monroe-Brown-Bartholomew-Decatur-Lawrence-
Jackson-Jennings-
Including the cities of Delphi, Flora, Lafayette, West Lafayette,
Frankfort, Kokomo, Crawfordsville, Lebanon, Zionsville, Tipton,
Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester,
Greencastle, Plainfield, Brownsburg, Danville, Indianapolis,
Greenfield, Cumberland, New Castle, Spencer, Martinsville,
Mooresville, Greenwood, Franklin, Shelbyville, Rushville,
Bloomington, Nashville, Columbus, Greensburg, Bedford, Mitchell,
Seymour, Brownstown, and North Vernon
354 PM EDT Thu Mar 25 2021

...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 9
AM EDT FRIDAY...

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible this evening. A few severe storms are
possible mainly from 800 PM EDT to Midnight, generally along and
south of Interstate 70. The primary severe threat will be damaging
winds. Tornadoes are also possible, mainly south of a Vincennes to
Greensburg line. Lightning and locally heavy rain will be possible
with any storm. Storm motion will be from the southwest at 55 to 60
mph.

Strong winds will occur late this evening and overnight. Gusts up to
60 mph are possible, which could cause power outages.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible Saturday night. Isolated severe storms
cannot be ruled out.

Additional thunderstorms are possible Tuesday night and Wednesday. It
is too soon to tell if these storms will be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, mainly south of
Interstate 70.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ028-035-043-044-051-052-060-061-067>069-261000-
Warren-Fountain-Vermillion-Parke-Vigo-Clay-Sullivan-Greene-Knox-
Daviess-Martin-
Including the cities of Williamsport, West Lebanon, Attica,
Covington, Veedersburg, Clinton, Newport, Rockville, Terre Haute,
Brazil, Clay City, Sullivan, Linton, Bloomfield, Vincennes,
Washington, Loogootee, and Shoals
354 PM EDT Thu Mar 25 2021

...WIND ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 9 AM
EDT FRIDAY...

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible this evening. A few severe storms are
possible mainly from 800 PM EDT to Midnight, generally along and
south of Interstate 70. The primary severe threat will be damaging
winds. Tornadoes are also possible, mainly south of a Vincennes to
Greensburg line. Lightning and locally heavy rain will be possible
with any storm. Storm motion will be from the southwest at 55 to 60
mph.

Strong winds will occur late this evening and overnight. Gusts up to
55 mph are possible, which could cause power outages.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible Saturday night. Isolated severe storms
cannot be ruled out.

Additional thunderstorms are possible Tuesday night and Wednesday. It
is too soon to tell if these storms will be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, mainly south of
Interstate 70.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Mar 25, 7:08 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
808 PM EDT Thu Mar 25 2021

INZ067>069-260030-
Daviess IN-Knox IN-Martin IN-
808 PM EDT Thu Mar 25 2021

...HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH EXPECTED...

At 806 PM EDT, Doppler radar was tracking a strong thunderstorm over
Petersburg, moving northeast at 75 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Washington, Loogootee, Odon, Elnora, Plainville, Sandborn,
Montgomery, Crane, Cannelburg, West Boggs Lake, Burns City and
Glendale Fishery.

LAT...LON 3854 8711 3853 8712 3853 8714 3852 8713
      3852 8715 3855 8718 3855 8720 3854 8722
      3854 8725 3853 8726 3851 8730 3854 8735
      3891 8718 3890 8669 3850 8706
TIME...MOT...LOC 0006Z 209DEG 67KT 3850 8724

NIELD

The radar

The Indianapolis radar (KIND), 86 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

15 high wind, 6 hail. Local standard time, as filed.

Hail, Greene

When
March 25, 7:40 PM EST
Where
Greene County, 0.54 mi E of Ridgeport
Measured
1.5 in hail
Reported by
Public
Coordinates
39.050, -86.810

Reported near the intersection of State Road 54 and North Woods Ferry Llane. Most stones the size of a quarter with a few up to the size of a ping pong ball. Ground was nearly fully covered by hail.

Hail, Owen

When
March 25, 7:48 PM EST
Where
Owen County, 1.27 mi ESE of Adel
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.190, -86.780

Hail, Owen

When
March 25, 7:54 PM EST
Where
Owen County, 2.33 mi SSW of Romona
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.300, -86.690

Hail, Morgan

When
March 25, 7:58 PM EST
Where
Morgan County, 3.5 mi S of Paragon
Measured
1 in hail
Reported by
Public
Coordinates
39.350, -86.560

Hail, Marion

When
March 25, 8:58 PM EST
Where
Marion County, 1.38 mi N of Augusta
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.900, -86.220

Hail, Hamilton

When
March 25, 9:12 PM EST
Where
Hamilton County, 1.26 mi ESE of Carmel
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.970, -86.110

Two separate reports of nickel size hail in downtown Carmel.

High Wind, Boone

When
March 26, 12:00 AM EST to 3:00 AM EST
Where
Boone forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Utility Company
Coordinates
40.051, -86.469 (the zone’s center; the record gives no point)

A 52 mph wind gust was reported at an automated surface observation system 2 miles southeast of Whitestown. Power outages across the county peaked over 1000 with several reports of trees and powerlines downed due to the strong gradient winds.

High Wind, Brown

When
March 26, 12:00 AM EST to 3:00 AM EST
Where
Brown forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
39.196, -86.227 (the zone’s center; the record gives no point)

Power outages across the county peaked over 1000 with several reports of trees and powerlines downed due to the strong gradient winds.

High Wind, Bartholomew

When
March 26, 12:00 AM EST to 3:00 AM EST
Where
Bartholomew forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
39.206, -85.898 (the zone’s center; the record gives no point)

Power outages across the county peaked over 3000 with several reports of trees and powerlines downed due to the strong gradient winds.

High Wind, Decatur

When
March 26, 12:00 AM EST to 3:00 AM EST
Where
Decatur forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Utility Company
Coordinates
39.307, -85.501 (the zone’s center; the record gives no point)

A 49 mph wind gust was reported by an automated surface observations system in Millhousen. Widespread power outages across the county suggests that pockets of higher wind gusts occurred with over 1000 outages due to the strong gradient winds.

High Wind, Hendricks

When
March 26, 12:00 AM EST to 3:00 AM EST
Where
Hendricks forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Utility Company
Coordinates
39.770, -86.510 (the zone’s center; the record gives no point)

A 48 mph wind gust was reported by an automated surface observations system in Avon. Widespread power outages across the county suggests that pockets of higher wind gusts occurred with over 1500 outages due to the strong gradient winds. Several trees knocked down by gradient winds in Avon Town Park behind the town hall.

High Wind, Hamilton

When
March 26, 12:00 AM EST to 3:00 AM EST
Where
Hamilton forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Utility Company
Coordinates
40.073, -86.052 (the zone’s center; the record gives no point)

A 52 mph wind gust was reported by an automated surface observations system in Westfield. Widespread power outages across the county suggests that pockets of higher wind gusts occurred with over 1000 outages due to the strong gradient winds.

High Wind, Delaware

When
March 26, 12:00 AM EST to 4:00 AM EST
Where
Delaware forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
40.228, -85.397 (the zone’s center; the record gives no point)

A 53 mph wind gust was reported by an automated surface observations system in Muncie. Widespread power outages across the county suggests that pockets of higher wind gusts occurred with over 2000 outages due to the strong gradient winds.

High Wind, Johnson

When
March 26, 12:00 AM EST to 3:00 AM EST
Where
Johnson forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
39.490, -86.102 (the zone’s center; the record gives no point)

Power outages across the county peaked over 3000 with several reports of trees and powerlines downed due to the strong gradient winds.

High Wind, Madison

When
March 26, 12:00 AM EST to 3:00 AM EST
Where
Madison forecast zone
Measured
53 kt (61 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.162, -85.719 (the zone’s center; the record gives no point)

Trees power lines and traffic lights that are out around the central part of county due to strong gradient winds last night. Several traffic lights are out along State Road 9 through Anderson. Over 2000 power outages at the peak.

High Wind, Marion

When
March 26, 12:00 AM EST to 3:00 AM EST
Where
Marion forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
39.782, -86.138 (the zone’s center; the record gives no point)

Large healthy tree downed by strong gradient winds. 2 vehicles hit were hit by the tree with a road blocked in both directions. At the peak of the event, over 4000 customers were without power.

High Wind, Morgan

When
March 26, 12:00 AM EST to 3:00 AM EST
Where
Morgan forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Utility Company
Coordinates
39.482, -86.446 (the zone’s center; the record gives no point)

Power outages across the county peaked over 2000 with several reports of trees and powerlines downed due to the strong gradient winds.

High Wind, Owen

When
March 26, 12:00 AM EST to 3:00 AM EST
Where
Owen forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
39.313, -86.838 (the zone’s center; the record gives no point)

Power outages across the county peaked over 1000 with several reports of trees and powerlines downed due to the strong gradient winds.

High Wind, Monroe

When
March 26, 12:00 AM EST to 3:00 AM EST
Where
Monroe forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Utility Company
Coordinates
39.161, -86.523 (the zone’s center; the record gives no point)

Power outages across the county peaked over 1500 with several reports of trees and powerlines downed due to the strong gradient winds.

High Wind, Shelby

When
March 26, 12:00 AM EST to 3:00 AM EST
Where
Shelby forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
39.524, -85.792 (the zone’s center; the record gives no point)

A 62 mph wind gust was measured by the KGEZ ASOS.

High Wind, Hancock

When
March 26, 12:00 AM EST to 3:00 AM EST
Where
Hancock forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Utility Company
Coordinates
39.824, -85.773 (the zone’s center; the record gives no point)

A 51 mph wind gradient gust was recorded at the KMQJ AWOS. Over 1000 power outages were caused by falling trees and tree limbs which suggest areas of higher winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939662, 939663, 939664, 939665, 939666, 939667, 939639, 939640, 939641, 939642, 939643, 939644, 939646, 939647, 939648, 939650, 939652, 939653, 939654, 939655, 939657.